Alert archive / Arkansas / Flash Flood Warnings in 2013

Flash Flood Warning 74, NWS Memphis, TN

August 5, 2013Randolph County, Arkansas

NWS Memphis, TN issued this flash flood warning at Aug 5, 2013, 10:49 AM CDT for Randolph County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2013, 10:49 AM CDT (15:49 UTC)
Expired
Aug 5, 2013, 1:45 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Randolph County, AR

The radar

The Memphis radar (KNQA), 174 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 3.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
942 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

589 
WGUS54 KMEG 051549
FFWMEG
ARC121-051845-
/O.NEW.KMEG.FF.W.0074.130805T1549Z-130805T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1049 AM CDT MON AUG 5 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

* UNTIL 145 PM CDT

* AT 1049 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS      
  WILL PRODUCE AN ADDITIONAL 1 INCH OF RAIN OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF NORTHWESTERN RANDOLPH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3650 9141 3650 9109 3626 9109 3627 9127
      3632 9127 3633 9128 3637 9128 3639 9132
      3641 9131 3643 9136 3646 9137 3650 9142

$$
1 follow-up statement
792 
WGUS74 KMEG 051841
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
141 PM CDT MON AUG 5 2013

ARC121-051851-
/O.EXP.KMEG.FF.W.0074.000000T0000Z-130805T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANDOLPH AR-
141 PM CDT MON AUG 5 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 PM CDT FOR NORTHWESTERN
RANDOLPH COUNTY...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3650 9141 3650 9109 3626 9109 3627 9127
      3632 9127 3633 9128 3637 9128 3639 9132
      3641 9131 3643 9136 3646 9137 3650 9142

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 6:06 AM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Aug 5, 6:06 AM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
606 AM CDT MON AUG 5 2013

.DISCUSSION... /ISSUED 434 AM CDT MON AUG 5 2013/

UPPER LEVEL NORTHWEST FLOW TO CONTINUE THROUGH LATE TUESDAY...
FOLLOWED BY ZONAL FLOW MIDWEEK...AND A GRADUAL RETURN TO NORTHWEST
FLOW BY EARLY NEXT WEEK. TYPICALLY WITH NORTHWEST FLOW...MCS
/MESOSCALE CONVECTIVE SYSTEMS/ FORM OVER THE CENTRAL PLAINS IN THE
HEAT OF DAY ALONG THE NORTHERN PERIPHERY OF AN UPPER LEVEL HIGH
PRESSURE RIDGE. THESE SYSTEMS THEN DEVELOP OR MOVE SOUTHEASTWARD
INTO THE LOWER MISSISSIPPI AND OHIO RIVER VALLEYS DURING THE
NIGHT...OFTEN SUPPORTED BY AND ELEVATED WARM AND UNSTABLE LAYER.

THIS MORNING/S GOES IR IMAGERY SHOWED AND MCS OVER SOUTHEAST
KS...SHOWING LITTLE APPARENT MOVEMENT...AS BACKBUILDING OF NEW
CELLS OCCURRED. HOWEVER...ADDITIONAL DOWNSTREAM DEVELOPMENT WAS
OCCURING OVER SOUTHWEST MO... AND APPEARED TO BE MORE PROGRESSIVE
IN IN EAST/SOUTHEAST MOVEMENT. SKIES WERE CLOUDY DOWNSTREAM
ACROSS THE MIDSOUTH... WHICH WILL LIMIT INITIAL SURFACE HEATING
AND INSTABILITY. WITH SCATTERED EARLY MORNING SHOWERS NOTED ON
RADAR...HAVE MAINTAINED CHANCE POPS MOST AREAS. LIKELY POPS APPEAR
WARRANTED SOUTHWEST OF MEMPHIS... WHERE HIGHER DEWPOINTS PREVAILED
SOUTH OF A STALLED SURFACE FRONT. THIS FRONT WILL LIKELY LIFT
NORTH A BIT TODAY...PROVIDING A POSSIBLE FOCUS FOR THUNDERSTORM
DEVELOPMENT.

FEW CHANGES TO THE FORECAST BEYOND TODAY. WITH CLOSER PROXIMITY TO
MIDLEVEL WESTERLY FLOW...NORTHERN PORTIONS OF THE MIDSOUTH APPEAR
BETTER SITUATED FOR RAIN TOWARD THE MIDDLE OF THE WEEK. UPPER
LEVEL RIDGING SHOULD KEEP NORTH MS WARMER...BUT NOT LIKELY WARM
ENOUGH TO WARRANT GFS MOS GUIDANCE THURSDAY HIGH TEMP OF 100 FOR
OXFORD.

DIFFICULT TO PUT TOO MUCH DETAIL INTO THE EXTENDED...WHEN NORTHWESTERLY
FLOW RETURNS. RAIN CHANCES WILL DEPEND ON THE TIMING OF INDIVIDUAL
SHORTWAVES...BUT HAVE NUDGED THE EVENING PERIODS A LITTLE DRIER
BASED ON CLIMO...AFTER SURFACE HEATING WANES AND THE ARRIVAL OF
MCS FROM THE NORTHWEST. GFS MOS GUIDANCE DAYTIME TEMPS REMAIN TOO
WARM FOR THE WEEKEND...GIVEN THE EXPECTED CLOUD COVER AND RAIN
POTENTIAL.

PWB

&&

.AVIATION...

12Z TAF SET

AN AREA OF SHRAS WITH A FEW EMBEDDED TSRAS WILL SPREAD INTO THE
MIDSOUTH AFTER 12Z. ALREADY SEEING A FEW LIGHT SHRAS AROUND.
EXPECT CONDITIONS TO REMAIN VFR WITH THE EXCEPTION IF AN EMBEDDED TSRA
WERE TO MOVE OVER KJBR. EXPECT CONVECTION TO INHIBIT TSRA
REDEVELOPMENT THIS AFTERNOON EXCEPT FOR NEAR KTUP. WILL CONTINUE
MENTION OF VCTS AFTER 20Z. LIGHT E WINDS WILL BECOME S TODAY.

KRM

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  87  75  91  77 /  50  20  40  20
MKL  84  69  88  74 /  40  20  50  30
JBR  85  72  89  74 /  60  30  50  20
TUP  88  72  92  74 /  40  20  40  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 5, 3:42 AM CDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
342 AM CDT MON AUG 5 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-061045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
342 AM CDT MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE...PRODUCING LOCALLY
HEAVY RAINFALL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE...PRODUCING LOCALLY
HEAVY RAINFALL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

Nearby

Flash Flood Warnings in Arkansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.